Virginia, 2013

Damaging Winds and Lightning Strikes in Virginia, July 24 to 25, 2013

July 24 to 25, 2013 · NWS RNK · 5 events in 3 counties and zones

Storms fired up late in the day across the eastern piedmont where a pre-frontal trough combined with strong heating to destabilize the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms fired up late in the day across the eastern piedmont where a pre-frontal trough combined with strong heating to destabilize the atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 6:48 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 24, 6:48 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT WED JUL 24 2013

.SYNOPSIS...
A COLD FRONT WILL HEAD SOUTH OF THE AREA OVERNIGHT...AND ITS
ASSOCIATED UPPER TROUGH WILL CROSS THE REGION ON THURSDAY. HIGH
PRESSURE WILL SETTLE OVER THE AREA BY FRIDAY...AND SHIFT EAST TO
THE COAST BY SATURDAY. OUR NEXT COLD FRONT WILL MOVE THROUGH THE
AREA SATURDAY NIGHT THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 730 PM EDT WEDNESDAY...

AN AXIS OF HIGHER INSTABILITY AND DECENT LOW LVL LAPSE RATES
EXISTS FROM WRN NC EAST INTO THE PIEDMONT OF NC/VA WITH SUBSIDENCE
AND DRIER AIR WORKING TOWARD SOUTHEAST WV. RADAR AT THE MOMENT
SHOWS CONVECTION SLOWLY TRUDGING EAST ACROSS THE BLUE RIDGE
MOUNTAINS AND FOOTHILLS NORTH OF LYNCHBURG VA...WITH ISOLATED
SHOWERS AND STORMS STARTING TO FADE FROM NE TN INTO THE FOOTHILLS
OF NORTH CAROLINA.

KEPT HIGHER POPS SITUATED ACROSS THE NORTHEAST PIEDMONT OF
BUCKINGHAM SOUTH TO SOUTHSIDE VA AND THEN WEST TOWARD WILKES
COUNTY NC THIS EVENING WITH DRIER WX IN THE NORTHWEST.

18Z NAM/GFS...12Z ECMWF AND THE LATEST HRRR SHOWING OVERALL
AGREEMENT IN BRING A CLUSTER OF SHOWERS/STORMS ACROSS THE
SOUTHEAST CWA AROUND 03Z AS THE UPPER SHORTWAVE MOVES EAST OF OUT
TN. BUMPED POPS UP SOME HERE AND MAY NEED TO GO EVEN HIGHER IF
THIS HAPPENS. BIG CONSIDERATION IS INSTABILITY WEAKENING AS SUN
SETS BUT GIVEN HOW WARM IT IS OUT THERE NOW AND ADDING SOME UPPER
LIFT...THINKING IS CONVECTION SHOULD MAINTAIN ITSELF ACROSS THE
NORTH CAROLINA FOOTHILLS PIEDMONT AND NWD TOWARD SOUTHSIDE VA INTO
THE OVERNIGHT HOURS...WITH THE LIGHTNING SIDE OF THINGS SUBSIDING
OVERNIGHT.

PREVIOUS VALID DISCUSSION...
THE FRONT IS EXPECTED TO HAVE MOVED SOUTH THROUGH MOST...IF NOT
ALL...OF THE REGION BY MIDNIGHT. BEHIND THE FRONT...SURFACE AND
LOW LEVELS WINDS ARE PROGGED TO VEER NORTHEAST TO ALMOST EAST IN
SOME AREAS. THIS WILL HAVE THE IMPACT OF KEEPING LINGERING
MOISTURE IN THE BOUNDARY LAYER PINNED UP AGAINST THE CREST OF THE
BLUE RIDGE. WE ARE EXPECTING STRATUS CLOUDS TO DEVELOP OVERNIGHT
AND LOWER AS THE NIGHT PROGRESSES. THIS MAY ALSO HELP YIELD SOME
DRIZZLE IN THE CREST OF THE BLUE RIDGE. PATCHY OR AREAS OF FOG ARE
ALSO EXPECTED ALONG AND NEAR THE PORTION OF THE BLUE RIDGE
SOUTHWEST OF ROANOKE. THE PROXIMITY OF THE FRONT WILL ALSO HELP
MAINTAIN SOME SHOWERS ACROSS THE SOUTHEAST PART OF THE REGION. LOW
TEMPERATURES TONIGHT WILL BE AROUND 5 TO 8 DEGREES COOLER THAN
TEMPERATURES REALIZED THIS MORNING THANKS TO LOWERING DEW POINTS
BEHIND THE FRONT.

ON THURSDAY...CLOUD COVER WILL BE SLOW TO ERODE...ESPECIALLY ALONG
AND EAST OF THE BLUE RIDGE SOUTHWEST OF ROANOKE. THIS REGION WILL BE
CLOSEST TO THE DEPARTING COLD FRONT AS IT DEVELOPS A SMALL BUCKLE IN
IT WITH THE PASSAGE OF THE PARENT UPPER TROUGH. ALSO...SURFACE
AND LOW LEVEL WINDS WILL HAVE A GREATER EASTERLY COMPONENT. THIS
POINTS TOWARDS THE AREA KEEPING THE CLOUDS LONGER WITH ISOLATED TO
SCATTERED SHOWERS AND A FEW STORMS. HIGHS TOMORROW WILL BE SIMILAR
OR ONLY SLIGHTLY COOLER THAN TEMPERATURES OF TODAY ACROSS THE
MOUNTAINS. OVER THE PIEDMONT...HIGHS WILL BE AROUND 10 DEGREES
COOLER THAN THOSE REALIZED TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 400 PM EDT WEDNESDAY...

THE SHORT TERM WILL BE DOMINATED BY A BROAD EASTERN U.S.
TROUGH...CONTINUALLY REINFORCED BY UPSTREAM SHORT WAVES. AT THE
BEGINNING OF THE SHORT TERM...THE TROUGH AXIS ATTEMPTS TO SHIFT EAST
OF THE AREA AS A COASTAL LOW MOVES UP AND JUST OFF THE MID-ATLANTIC
COAST. HOWEVER...A STRONG UPSTREAM SHORT WAVE MOVING SOUTHEAST OUT
OF ALBERTA...WILL SHIFT THE TROUGH AXIS BACK INTO THE OHIO VALLEY BY
SATURDAY. WITH SUBSIDENCE EXPECTED BEHIND THE DEPARTING COASTAL LOW
AND NOTABLY DRY AIR...DEW POINTS IN THE 50S/LOW 60S...ADVECTING INTO
THE NW HALF OF THE CWA...HAVE CONFINED SLIGHT CHC POPS TO THE FAR
SOUTHEAST AND POTENTIAL EASTERLY FLOW UPSLOPE AREAS IN THE NW NC
MOUNTAINS AT THE BEGINNING. UPSLOPE EASTERLY FLOW WILL INCREASE
SATURDAY ALONG THE ALLEGHANYS AND BLUE RIDGE OF NW NC...SO HAVE
CONTINUED TO INCREASE POPS IN THE WESTERN AREAS AS A RESULT FOR FRI
AFTERNOON. BY SATURDAY...OUR ATTENTION TURNS TO THE UPSTREAM DIGGING
TROUGH...WHICH SHOULD BE THE NEXT WIDESPREAD PCPN EVENT FOR OUR CWA.
TOO FAR OUT TO BE CONCERNED ABOUT RAINFALL AMOUNTS...BUT THIS WOULD
BE THE NEXT TIME FRAME FOR ANY SIGNIFICANT SEVERE OR FLASH FLOOD
THREAT. HAVE GONE AHEAD AND ADVERTISED LIKELY POPS FOR SAT
AFTERNOON/EVENING IN THE WEST.

SOMEWHAT COOLER MIN TEMPS WILL BE NOTED AT THE
BEGINNING...ESPECIALLY IN THE WEST WITH DEWPOINTS DROPPING INTO THE
50S ACROSS THE ALLEGHANYS. LOWS SHOULD BE IN THE MID TO UPPER 50S IN
THE HIGHER ELEVATIONS ACROSS SW VA/NW NC/SE WV. BY SATURDAY...WITH
SW FLOW RETURNING AND INCREASING MOISTURE...MIN TEMPERATURES WILL
CREEP CLOSER TO NORMAL. MAX TEMPS SHOULD AVERAGE JUST BELOW NORMAL
THROUGH THE PERIOD. OVERALL...CONTINUED BELOW NORMAL AS MOST OF THIS
SUMMER HAS BEEN SO FAR.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

BROAD UPPER TROUGH CONTINUES ACROSS THE REGION THROUGH MUCH OF THE
LONG TERM AS WELL. BY MID NEXT WEEK...UPPER FLOW TENDS TO BECOME
MORE ZONAL. THE STRONG SUBTROPICAL RIDGE WILL REMAIN WELL WEST OF
THE REGION ACROSS THE WEST OR SOUTHERN PLAINS THROUGH THE PERIOD.
WOULD EXPECT SHRA/TSRA TO DECREASE SUN-MON AS THE UPPER TROUGH AXIS
AGAIN SHIFTS EAST OF THE CWA. HAVE CONFINED POPS...AND GENERALLY
SLIGHT AT BEST...TO THE FAR SE AND NW NC MOUNTAINS AS WE MOVE INTO
MON. THE NEXT UPSTREAM TROUGH...MORE OF A KINEMATIC/ZONAL SHORT WAVE
AT THAT TIME...WILL BEGIN TO SPREAD INCREASING SHRA/TSRA BACK INTO
THE REGION BY WED...SO HAVE ADVERTISED LIKELY POPS IN THAT TIME
FRAME. AS WITH THE SHORT TERM PERIODS...MAX/MIN TEMPS WILL REMAIN
NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. AT THIS
TIME...THERE DOES NOT APPEAR TO BE ANY MAJOR WEATHER CONCERN THROUGH
WED...BUT AS USUAL...A FEW THUNDERSTORMS COULD BE SEVERE AND WITH
ANTECEDENT WET CONDITIONS...ISOLATED FLASH FLOODING COULD
OCCUR...MAINLY SUN OR AGAIN WED.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 730 PM EDT WEDNESDAY...

GOING TO HAVE TO WATCH CONVECTION INTO OVERNIGHT AS MODELS SHOWING
BETTER CONCENTRATION AFFECTING THE DANVILLE AREA. WILL HOLD OFF
ADDING PREDOMINANT SHOWERS HERE BUT WILL HAVE VCSH AT 03Z TIL 05Z.
AMENDMENTS WILL OCCUR IF SOMETHING LOOKS TO BE HEADING THAT WAY.

THE WIND FLOW OVERNIGHT WILL BE WEAK AND VARY FROM THE NORTHWEST
TO THE NORTHEAST. MODELS ATTEMPTING TO SHOW EITHER A FOG OR
STRATUS SCENARIO AS THE LOW LVL WINDS TURN MORE TOWARD THE
NORTHEAST.

THINKING THAT FOG WILL BE MORE PROBLEMATIC IN THE MOUNTAINS WITH
SOME STRATUS FORMING ALONG AND WEST OF THE BLUE RIDGE BRINGING
CIGS TO MVFR...WITH POSSIBLE IFR/LIFR AT LWB/BLF/BCB. THINK THE
PIEDMONT CLOUDS UP AS WELL BUT CIGS HERE SHOULD STAY VFR OR MAYBE
HIGH END MVFR. WILL HAVE TO WATCH LYH FOR POTENTIAL FOG GIVEN THE
SHOWERS NEARBY THIS EVENING.

FOR THURSDAY...THE FLOW REMAINS OUT OF THE NORTHEAST TO AT TIME
EAST...SO CIGS MAY LINGER THROUGH THIS PERIOD...WITH VFR EXPECTED
AFTER 14-16Z. ANY CONVECTION WILL BE CONFINED TO THE BLUE RIDGE
SOUTH OF ROANOKE BUT CANNOT RULE OUT BCB/ROA AND MAYBE EVEN BLF
SEEING SHOWERS OR STORMS NEARBY.

THURSDAY EVENING...THE AXIS OF THE UPPER TROUGH PASSES OVERHEAD.
EVEN THOUGH DRIER INTRUSION OF AIR ARRIVES...THE FOG WILL BE AN
ISSUE AT BCB/LWB GIVEN WET SOILS AND LIGHT WIND.

FRIDAY INTO SATURDAY...SURFACE HIGH PRESSURE BUILDS INTO AND THEN
EAST OF THE REGION WHILE THE UPPER TROUGH/LOW STALLS ALONG THE
COAST OF THE CAROLINAS. CONDITIONS WILL BE PRIMARILY VFR...HOWEVER
NIGHTTIME MOUNTAIN AND RIVER VALLEY FOG WILL BE POSSIBLE.

ON SATURDAY...ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE
AGAIN POSSIBLE ACROSS THE MOUNTAINS AS LOW LEVEL FLOW BECOMES
SOUTH ON THE WEST SIDE OF THE HIGH...AND ON THE EAST SIDE OF AN
APPROACHING TROUGH.

SATURDAY NIGHT INTO SUNDAY...SUB-VFR CONDITIONS WILL BECOME MORE
LIKELY AS A COLD FRONT APPROACHES AND THEN CROSSES THE REGION.

ON MONDAY HIGH PRESSURE RETURNS TO THE AREA. OTHER THAN SOME EARLY
MORNING MOUNTAIN AND RIVER VALLEY FOG...VFR CONDITIONS ARE
EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/WP
NEAR TERM...DS/WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...DS/WP
Hazardous weather outlook, Jul 24, 6:57 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT WED JUL 24 2013

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
260000-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
757 PM EDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-260000-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
757 PM EDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SLOW MOVING STORMS COULD BRING LOCALIZED FLOODING...GUSTY WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 3:03 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT WED JUL 24 2013

VAZ047-242100-
BUCKINGHAM VA-
403 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WINGINA...MOVING TO THE SOUTHEAST AT 15
  MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND WINGINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3746 7871 3755 7883 3757 7881 3758 7883
      3759 7883 3760 7881 3763 7882 3764 7880
      3763 7872 3766 7872 3761 7859
TIME...MOT...LOC 2000Z 315DEG 12KT 3761 7878

16
Special weather statement, Jul 24, 3:48 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED JUL 24 2013

VAZ046-047-242130-
BUCKINGHAM VA-APPOMATTOX VA-
448 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  EASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TOWER HILL...MOVING TO THE SOUTHEAST AT
  15 MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SHEPPARDS...
  TOWER HILL...
  TOGA...
  PAMPLIN CITY...
  AND HIXBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3735 7845 3734 7847 3733 7851 3735 7854
      3735 7855 3737 7856 3736 7858 3740 7859
      3735 7859 3725 7868 3751 7881 3757 7869
      3736 7845
TIME...MOT...LOC 2043Z 327DEG 14KT 3748 7871

16
Special weather statement, Jul 24, 4:17 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT WED JUL 24 2013

NCZ019-242200-
WILKES NC-
517 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BOOMER...MOVING TO THE SOUTHEAST AT 10
  MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOOMER...
  AND MORAVIAN FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR KERR SCOTT RESERVOIR...GET OUT OF THE WATER AND MOVE
INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3609 8139 3614 8130 3615 8128 3605 8102
      3603 8106 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8133
TIME...MOT...LOC 2113Z 314DEG 7KT 3610 8130

16
Special weather statement, Jul 24, 5:53 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT WED JUL 24 2013

NCZ019-020-242345-
YADKIN NC-WILKES NC-
653 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ROARING RIVER...MOVING TO THE SOUTHEAST
  AT 15 MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RONDA...
  JONESVILLE...
  BUCK SHOALS...
  PLEASANT HILL...
  AND SWANCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3620 8110 3629 8102 3627 8087 3624 8087
      3626 8081 3625 8080 3605 8080 3605 8084
TIME...MOT...LOC 2248Z 299DEG 14KT 3622 8099

16
Local storm report, Jul 24, 6:13 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 WSW RONDA             36.21N 81.00W
07/24/2013  E0.50 INCH       WILKES             NC   TRAINED SPOTTER

&&

16
Special weather statement, Jul 24, 6:31 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT WED JUL 24 2013

VAZ047-250015-
BUCKINGHAM VA-
731 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BENT CREEK...MOVING TO THE SOUTHEAST AT
  20 MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TOGA...
  AND WINGINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3743 7868 3755 7883 3757 7881 3758 7883
      3759 7883 3760 7881 3763 7882 3764 7880
      3763 7872 3766 7872 3757 7853
TIME...MOT...LOC 2329Z 303DEG 15KT 3762 7884

16

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
July 24, 7:26 PM EST to 7:36 PM EST
Where
Appomattox County, 2.59 mi WSW of Tower Hill to 2.11 mi NE of Tower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
911 Call Center
Coordinates
37.480, -78.820

Three separate single tree down reports were received.

Lightning, Appomattox

When
July 24, 7:46 PM EST
Where
Appomattox County, 5.44 mi SSE of Tower Hill
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.429, -78.738

Lightning strikes caused damage in two locations including a shed that was set on fire and at a private residence along Old Court House Lane.

Thunderstorm Wind, Appomattox

When
July 24, 7:46 PM EST
Where
Appomattox County, 1.17 mi N of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$400
Reported by
State Official
Coordinates
37.367, -78.834

Thunderstorm winds blew down a tree across Old Courthouse Road.

Thunderstorm Wind, Charlotte

When
July 24, 9:15 PM EST to 9:25 PM EST
Where
Charlotte County, 2.61 mi WSW of Abilene to 1.18 mi WSW of Keysville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.115, -78.594

Numerous trees were reported down across the county as a severe storm tracked southeast.

Lightning, Patrick

When
July 25, 2:00 AM EST
Where
Patrick County, 2.32 mi ESE of Carters Mills
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.570, -80.440

A building on Dan Valley Road was struck by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466723, 466720, 469192, 466736, 466741.